Heparin

Heparin Reactions 1704, p182 - 2 Jun 2018 Heparin-induced thrombocytopenia: case report A 72-year-old woman developed heparin-induced thrombocytopenia (HIT) during treatment with heparin for prophylaxis of venous thromboembolism [route and duration of treatment to reaction onset not stated]. The woman presented to an outside emergency department three times after a 4-day history of neck swelling, pain and drainage. On admission to another hospital, she was taken to the operation room for necrotising fasciitis management. She received heparin 5000 units every eight hours for venous thromboembolism prophylaxis. Her platelet count upon heparin initiation was 379 x10 /L. On hospital day 6, the platelet count further increased to 540 x10 /L. On hospital day 8, she underwent a right lateral tibial plateau fracture fixation. On hospital day 9, the platelet count reduced to 176 x10 /L. HIT rapid assay was found to be positive. Hence, HIT was suspected. The woman’s treatment with heparin was discontinued. Post-surgery, she received treatment with apixaban for venous thromboembolism prophylaxis. Four days later, the serotonin release assay was found positive, which confirmed the diagnosis of HIT. Her apixaban therapy was was continued throughout the hospitalisation without any adverse events. On hospital day 15, she was discharged with a platelet count of 33 x10 /L. Her treatment with apixaban was continued for two months after the right tibial surgery. No bleeding or thrombosis was noted during follow-ups. Author comment: "Heparin was discontinued due to suspected HIT after a positive [heparin-induced thrombocytopenia] rapid assay." Stefanik M, et al. Apixaban in heparin-induced thrombocytopenia (HIT). Journal of the American Geriatrics Society 66 (Suppl. 2): S263, Apr 2018. Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] - USA 803323423 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Heparin

Reactions Weekly , Volume 1704 (1) – Jun 2, 2018
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/heparin-7J66Iu0xir
Publisher
Springer International Publishing
Copyright
Copyright © 2018 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-018-46825-6
Publisher site
See Article on Publisher Site

Abstract

Reactions 1704, p182 - 2 Jun 2018 Heparin-induced thrombocytopenia: case report A 72-year-old woman developed heparin-induced thrombocytopenia (HIT) during treatment with heparin for prophylaxis of venous thromboembolism [route and duration of treatment to reaction onset not stated]. The woman presented to an outside emergency department three times after a 4-day history of neck swelling, pain and drainage. On admission to another hospital, she was taken to the operation room for necrotising fasciitis management. She received heparin 5000 units every eight hours for venous thromboembolism prophylaxis. Her platelet count upon heparin initiation was 379 x10 /L. On hospital day 6, the platelet count further increased to 540 x10 /L. On hospital day 8, she underwent a right lateral tibial plateau fracture fixation. On hospital day 9, the platelet count reduced to 176 x10 /L. HIT rapid assay was found to be positive. Hence, HIT was suspected. The woman’s treatment with heparin was discontinued. Post-surgery, she received treatment with apixaban for venous thromboembolism prophylaxis. Four days later, the serotonin release assay was found positive, which confirmed the diagnosis of HIT. Her apixaban therapy was was continued throughout the hospitalisation without any adverse events. On hospital day 15, she was discharged with a platelet count of 33 x10 /L. Her treatment with apixaban was continued for two months after the right tibial surgery. No bleeding or thrombosis was noted during follow-ups. Author comment: "Heparin was discontinued due to suspected HIT after a positive [heparin-induced thrombocytopenia] rapid assay." Stefanik M, et al. Apixaban in heparin-induced thrombocytopenia (HIT). Journal of the American Geriatrics Society 66 (Suppl. 2): S263, Apr 2018. Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] - USA 803323423 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704

Journal

Reactions WeeklySpringer Journals

Published: Jun 2, 2018

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off